The HHS (Haret Health Service)

Yes, things tend to be more 'local' here than in our home country!  (Haret being Egyptian for "Alley", remember?)

With this arthritis carry-on, I'm not the usual happy-chappie which all our neighbours have come to know and love. (Well!) But I have to admit that I've been quite surprised by the number of concerned reactions I've noticed to my hobbling around, it's nice to think that they care!

I've no idea why my knees should have started to hurt so much, so suddenly, but the right one in particular is really bad. It's that bad that I decided I would have to make use of the HHS. Dr Yacoub Geris has the ground floor of our building, and he's a gentleman! Although his consultancy fee is 44le, he refunds 40le of it when he is treating neighbours. His assistant, Girges, I've mentioned him to you previously Dear Reader, gets the other 4le. (Poor beggar, I call him all the names under the sun at times.)

Anyway, after a thorough examination, Dr Yacoub prescribed some effervescent granules to destroy the crystals which he was sure were the immediate cause of my pains, and some anti-inflammatory capsules to ease the pain and reduce the inflammation. I did notice that the capsules were, in fact, Diclofenac by another name! Never mind, I thought, they're only for a short term, and should therefore be OK. (I had been taking Ibuprofen for my back, as well, but stopped these.)

By the time of my follow-up visit, I had noticed some pain on the inside corner of my calf, just below the knee. It was familiar, but I couldn't say how? Dr Yacoub explained it away as probably a bit of muscle pain due to not walking properly because of the arthritis. However, as I was struggling to get to sleep with the arthritis pain that night, I remembered where the other pain was from; "Thrombophlebitis of the superficial leg veins", which I had suffered with some ten or so years ago. I did feel better, now that I knew what I was dealing with!

When I told the doctor about this, he insisted that I should have a sonography test, at a local radiological clinic, just to be sure. Of course Freda was ahead of everyone, and had me unable to fly home at Easter because of having DVT! We eventually found the Teba 2000 clinic on Mustafa Street, where the bloke agreed to charge me "Egyptian Price" (100le) on production of my passport. Another journey!!! Mind you, later that day, the ultra-sound was done very professionally, and I was presented with the pictures and a full report within about 5 minutes of the examination being completed. After explaining all the ins and outs of my leg veins, the report corroborated my initial diagnosis, and also stated that there was no DVT! It's funny how several Egyptians will say "Hello Doctor" when they see me in the street; they must realise that I was (in my youth) going to be a doctor, only I never had the patience..........boom boom! (Sorry about that, I just couldn't resist it!)

I took this pic of the computer screen, just so that you would know that I wasn't making all this up!!!

After another bad night with the arthritis pain, I presented myself at Dr Yacoub's surgery again, complete with pictures and report. A prescription was written, and he told me that it was for a course of INJECTIONS!!!!! "Mr Edward will administer them for you" said he. Mr Edward is also know as "Igor", I've told you about him before as well. He's assistant to Dr Al Malach, the surgeon on the first floor of our building. He's also the person whom I've threatened to beat senseless on many occasions, when I've caught him depositing rubbish on the landing on the stairs!  

What a to-do!

Here are the dreaded ampoules and syringes:

He's already given me one injection in the stomach, and I've to go back to him at seven o'clock this evening. I'd better try to be nice to him, I suppose?

If I'm still here at the weekend, I'll try to bring you up to date! Wish me luck?


  1. Oh my goodness you had my attention this time! I must admit always morbidly interested in the local health scheme over in Luxor. So far it all sounds good, however looking at those needles and capsules - if it was me I would make a remarkable recovery - not very good where injections are concerned. I wish you well Edward, and will continue to check for updates on your progress. Good Luck!

    PS When last in Luxor there was a lady staying at the same hotel who had the most horrendous barking cough. Not sure where she went in Luxor, but she thought the Health system there to be very good. They had given her a good number of injections, and the cough had disappeared. She was cough free for about 3 days, then suddenly it was back - with a vengence. I always wondered what they had given her to suppress it for a few days. I heard the Egyptians are keen on their injections, do you think there is truth in this?

  2. Neither am I a lover of injections!!! Nevertheless, many Egyptian friends are always going for them, "I'm not too well, I think I should have an injection." "I'm getting a headache, I'd better see the doctor for an injection."
    I'm told, by a couple of usually reliable sources, that the 'injection' which most of them get is a vitamin of sorts, which gives them a short lived boost with a bit of a feel-good element to it. A placebo, I suppose!
    As far as other elements of healthcare go; I'm very impressed with the scan waiting for an appointment for weeks....then no waiting whilst the pictures are sent from pillar to post before the actual doctor gets to see them and make the decision on what to do next. Perhaps giving x-ray and scan results to the patient, to then immediately pass on to his doctor, is something which the British NHS could think about? It would save an awful lot of time whilst the patient is worrying himself silly!

  3. I sure hope you feel better soon!

  4. Thanks James. I'd better, as we've guests coming shortly, which means cleaning cleaning cleaning!

  5. Forgive me for butting in but is what you have not Calcific Tendonitis where calcium builds up in the joint. I was overwintering in Spain about 4 years ago and came down with real pain in my shoulder especially at night. It was a total nightmare. No apparent cause and it was explained to me that it naturally had to run its course. It is at is worse when the calcium is starting to break up and be absorbed back into the bloodstream. When I returned to the UK went for a scan and the guy gave me immediate pain relief by a cortison shot right on the worst part while I was still having the scan - you could follow the needle. Eventually I recovered. Hope you do to.

  6. Thanks Ian. I looked that up on Google and it does sound extraordinarily like it; the most pain is along the bottom of the kneecap, and slightly up the inside(ish).
    Re the thrombophlebitis: I gave up on the injections, after administering two of them myself. I know, I know, I'm a cowardy custard!!!
    Mind you, I'm taking Anadin Extra for the pains in my knees, and it transpires that you cannot take them (or Paracetamol, my alternative) with blood thinning preparations, anyway! So I'll just see if the veins get better by themselves.
    A good friend is bringing out some compression stockings for me in a week or two, and I'll try to get some Hirudoid gel here in Luxor in the meantime.
    I'm sure that it'll all come out in the wash, eh?